Idaho, 2020

Funnel Cloud in Idaho, June 9, 2020

June 9, 2020 · NWS OTX · 1 event in 1 county or zone

Pacific coast moisture and lift, associated with a passing warm front, brought rain, light winds, and a funnel cloud to the Idaho Panhandle on June 9th. Increasing rain moved through Washington in the early morning and reached the Idaho Panhandle by late morning and afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Pacific coast moisture and lift, associated with a passing warm front, brought rain, light winds, and a funnel cloud to the Idaho Panhandle on June 9th. Increasing rain moved through Washington in the early morning and reached the Idaho Panhandle by late morning and afternoon. It was cloudy and rainy most of the day with light winds up to 15 mph. Locations in the central Panhandle, such as Coeur d Alene and Post Falls, were overcast mid-day with low cloud cover and a light drizzle. The Pappy Boyington Airport in Coeur d Alene received a total rainfall of 0.02 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 9, 9:52 AM PST, 18 minutes earlier.

Area forecast discussion, Jun 9, 9:52 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1052 AM PDT Tue Jun 9 2020

.SYNOPSIS...
It will be a cool and rainy day today in the Inland NW. Wednesday
through Friday will be much warmer. Thursday will see a renewed
chance of thunderstorms, with a better chance of strong thunderstorms
on Friday. Expect showery and cool weather for the weekend and
even into early next week.

&&

.DISCUSSION...
Morning update: Isentropic lift associated with a warm front has
brought an area of increasing rain this morning in the Cascades,
across the Columbia Basin, and into Eastern WA. Made an update to
POP's based on what has fallen so far along with radar trends and
latest model data which suggest rain will move into the Idaho
Panhandle late morning and early afternoon. The rain shadow off
the high Cascades has kept the Okanogan/Methow valleys on the
drier side compared to the rest of the region so far. Most areas
should still get some rain although highres models suggest the
Okanogan Valley from Omak up to Oroville may remain shadowed into
the afternoon so limited POP's to chance in this area. JW

&&

.AVIATION...
18Z TAFS: Widespread rain will continue to move into the region
today impacting all TAF sites. Cigs should remain in the low-
MVFR category for most sites but an hour or two of IFR cigs can't
be ruled out. Rain should end west to east, allowing cigs to lift
in the evening, but then lower again overnight. For most TAF sites
stratus will be the most prevalent but lighter winds and some
clearing overnight will give KMWH a better chance of fog
formation around 12z Wed. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  49  72  51  77  54 / 100  40  10  10  10  30
Coeur d'Alene  53  49  71  50  76  54 /  90  60  10  10  20  20
Pullman        55  46  72  52  76  53 / 100  40  10  20  10  20
Lewiston       62  53  78  58  82  60 /  70  40  10  20  10  20
Colville       56  46  72  49  80  52 /  90  30  20  10  30  40
Sandpoint      53  49  69  50  75  54 / 100  70  40  10  20  30
Kellogg        51  49  69  51  76  55 /  90  70  40  10  20  20
Moses Lake     65  48  81  55  82  57 /  70  10   0  10  10  20
Wenatchee      62  51  78  56  79  58 /  60  20   0   0  20  30
Omak           60  50  76  54  78  57 /  40  20  10  10  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 9, 3:57 AM PST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
457 AM PDT Tue Jun 9 2020

IDZ001>004-026-027-WAZ031>038-041>044-101200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
457 AM PDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are expected for the region on Thursday and/or
Friday. Some of these storms could be strong to severe with hail
or damaging winds.

The radar

The Spokane radar (KOTX), 61 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kootenai

When
June 9, 10:10 AM PST to 10:15 AM PST
Where
Kootenai County, 0.36 mi N of (Coe)coeur D'Alene A
Reported by
Public
Coordinates
47.775, -116.819

A member of the public reported, through a timeline of photos, a funnel cloud formation over the Coeur d Alene Pappy Boyington Airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902016.